Iowa, 2009

Hail and Damaging Wind in Iowa, July 22, 2009

July 22, 2009 · NWS DMX · 10 events in 3 counties and zones

Weak high pressure was located over Iowa during the afternoon of the 22nd. Moisture was drawn into Iowa on the back side of the high and the atmosphere became unstable by mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$235,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Weak high pressure was located over Iowa during the afternoon of the 22nd. Moisture was drawn into Iowa on the back side of the high and the atmosphere became unstable by mid to late afternoon. Lifted indices fell to -1 to -3 C and CAPE increased to 1000 to 2000 J/kg. The freezing level was relatively low at 12,000 feet and this set the stage for steep low level lapse rates above 8 C in the lowest 3 km. CAPE in the -10 to -30 C layer of the atmosphere increased to 100 to 300 J/kg, while the downdraft CAPE increased to 700 to 900 J/kg. There was a fair amount of shear available with 30 to 45 kts present. A scattered line of thunderstorms developed from north central into west central Iowa. They became severe with hail the primary mode of severe weather, along with spotty high wind reports. Hail was around an inch with the stronger storms, along with winds in excess of 60 MPH causing tree damage. Hail covered the ground to a depth of several inches in Pocahontas County, causing considerable damage to trees and crops in the area. The damage was from one cell as it moved south-southeast through Pocahontas, Humboldt, and Webster Counties. The largest hail was about one and one quarter of an inch in diameter that occurred in Humboldt and Webster Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 2:07 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 22, 2:07 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT WED JUL 22 2009

.SHORT TERM.../TONIGHT/
CONCERNS FOR TONIGHT CENTER AROUND CHANCE FOR ISOLD SHRA/TSRA AND
TEMPERATURES. SFC RIDGE EXTENDING NORTHEASTWARD THROUGH THE CWA
FROM THE HIGH PRES CENTER ACROSS SRN KS/NRN OK. WARM FRONTAL
BOUNDARY ALOFT CONTINUES TO PUSH INTO WRN IA TONIGHT. HARD TO
PICK OUT A WELL DEFINED SFC BOUNDARY TO INDICATE BETTER AREA OF
CONVERGENCE...BUT GETTING SOME MOISTURE CONVERGENCE SETTING UP
JUST TO THE WEST OF THE CWA ALONG THE MISSOURI RIVER. OTHERWISE
SOME WEAK INSTABILITY IN PLACE...WITH THE LITTLE CAP AS ALREADY
GETTING A FEW ECHOES ON RADAR ACROSS NRN IOWA. MID LEVEL LIFT
GREATEST ACROSS NRN IA INTO WRN IA THIS EVENING AS WEAK
DISTURBANCE ALOFT SLIDES SOUTHWARD THROUGH THE AREA TONIGHT.
THEREFORE EXPECT SOME ISOLD SHRA/TSRA ACROSS THE CWA/MAINLY
WESTERN CWA THIS EVENING BEFORE SKIES CLEAR LATE TONIGHT. LITTLE
SHEAR IN PLACE...THEREFORE DO NOT EXPECT ANY SEVERE WEATHER
ACTIVITY ACROSS THE AREA. WEAK FLOW AGAIN...AND HIGH PRESSURE
STILL OVER THE AREA SO SHOULD SEE TEMPS DROP OFF FAIRLY DECENT
AGAIN INTO THE 50S TO LOWER 60S. ALSO COULD SEE SOME FOG
DEVELOPMENT AGAIN TOWARD SUNRISE.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/
NEAR TO BELOW NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE DURING
THE FORECAST PERIOD...WITH ONLY ONE DAY EXPECTED TO SEE NEAR
NORMAL TEMPERATURES.

TWO WEATHER SYSTEMS ARE PROGGED TO AFFECT OUR REGION DURING THE
PERIOD. THE FIRST ONE...A COLD FRONT DRIVEN BY AN UPPER LEVEL LOW
DIVING SOUTHEAST INTO THE GREAT LAKES...WILL ARRIVE BY LATE
FRIDAY EVENING. THE OTHER SYSTEM IS EXPECTED TO ARRIVE IN THE
MONDAY/TUESDAY TIME FRAME OF NEXT WEEK...DRIVEN BY A REINFORCING
UPPER LEVEL LOW ACROSS SOUTH CENTRAL CANADA.

THERE IS A CONDITIONAL SEVERE WEATHER THREAT ON FRIDAY EVENING
AHEAD OF THE COLD FRONT MAINLY ACROSS THE NORTHWESTERN CWA. IF
SEVERE WEATHER DOES DEVELOP...THEN THE PRIMARY THREATS WOULD BE
DAMAGING WINDS AND LARGE HAIL. ALTHOUGH LAPSE RATES ARE NOT
EXPECTED TO BE IMPRESSIVE...ENOUGH BUOYANCY MAY DEVELOP AHEAD OF
THE FRONT...AND COMBINE WITH LOW LEVEL MOISTURE RETURN TO SUPPORT
THUNDERSTORM DEVELOPMENT. LATER SHIFTS WILL BE ABLE TO BETTER
DETERMINE THIS SEVERE WEATHER THREAT. PROLONGED HEAVY RAIN IS NOT
EXPECTED WITH THIS SYSTEM...HOWEVER...DUE TO THE SYSTEM/S
PROGRESSIVE NATURE.

MAX TEMPS HAVE BEEN BUMPED UP ON FRIDAY IN ADVANCE OF THE FIRST
FRONTAL SYSTEM. ALTHOUGH DEEP SOUTHWESTERLY FLOW IS NOT
EXPECTED...SURFACE TO 850 MB FLOW IS FORECAST TO BE WEST TO
SOUTHWEST AND ENOUGH TO WARM TEMPERATURES AS HIGH AS AROUND 90 IN
THE SOUTHWESTERN CWA. TEMPERATURES RECOVER SLIGHTLY BY THE TIME
THE NEXT FRONTAL SYSTEM ARRIVES NEXT WEEK...BUT ARE EXPECTED TO
REMAIN BELOW TO NEAR NORMAL.

&&

.AVIATION...22/18Z
STRATUS BURNED OFF INTO A MVFR CU FIELD ACROSS THE ERN
AREA...OTHERWISE SOME MID CLOUD AT SCT-BKN090 EXPECTED ACROSS THE
WRN TAF SITES THIS AFTERNOON. WEAK DISTURBANCE MOVING SOUTHEAST
ACROSS THE AREA MAY FIRE SOME ISOLD/SCT -TSRA ACROSS THE
NORTHWESTERN THIRD OF THE CWA LATE THIS AFTERNOON WITH ANY
ACTIVITY MOVING SOUTH AND EAST INTO THE EVENING HOURS. HAVE
HIGHLIGHTED WITH A CB MENTION AT KFOD...AND THIS ACTIVITY COULD
PUSH INTO KDSM TOWARD 00Z...BUT FOR NOW HAVE LEFT ANY TS MENTION
OUT OF THE TAF AS ANY ACTIVITY WILL BE FAIRLY ISOLATED IN NATURE.
CHANCE FOR SOME FOG AGAIN LATE TONIGHT INTO EARLY THURSDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...ALBRECHT
LONG TERM...ZOGG
Hazardous weather outlook, Jul 22, 2:23 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT WED JUL 22 2009

IAZ004>007-015>017-023>026-033>036-044>046-232030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-
323 PM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT OF
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING...MAINLY NORTHEAST OF A LINE THROUGH ESTHERVILLE AND WEBSTER
CITY. THE THREAT OF SEVERE WEATHER IS LOW.

SEVERE WEATHER IS POSSIBLE FRIDAY EVENING AND FRIDAY NIGHT AS A
COLD FRONT SLIDES SOUTHEAST. IF SEVERE WEATHER DOES DEVELOP...THEN
THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. THIS
SEVERE WEATHER THREAT IS NOT CERTAIN...AND DEPENDS ON FACTORS
INCLUDING THE AMOUNT OF DAYTIME HEATING AND HUMIDITY. HIGHER
DAYTIME HEATING AND HUMIDITY WOULD INCREASE THE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-232030-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
323 PM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT OF
SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING...MAINLY NORTHEAST OF A LINE THROUGH WEBSTER CITY AND
OSKALOOSA. THUNDERSTORM CHANCES WILL INCREASE FROM FRIDAY INTO
EARLY SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING.

ALBRECHT/ZOGG

In the hours before

Special weather statement, Jul 22, 3:04 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT WED JUL 22 2009

IAZ004-005-222130-
EMMET-KOSSUTH-
404 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMMET AND
NORTHWESTERN KOSSUTH COUNTIES UNTIL 430 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF ESTHERVILLE...OR 32 MILES EAST
OF SPIRIT LAKE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  ARMSTRONG BY 420 PM CDT.

JUNGBLUTH
Special weather statement, Jul 22, 3:32 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT WED JUL 22 2009

IAZ005-222145-
KOSSUTH-
432 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOSSUTH COUNTY UNTIL 445
PM CDT...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF BANCROFT...OR 38 MILES EAST
OF SPIRIT LAKE...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  SWEA CITY BY 435 PM CDT.
  BANCROFT BY 445 PM CDT.

JUNGBLUTH
Special weather statement, Jul 22, 4:45 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
545 PM CDT WED JUL 22 2009

IAZ015-023-222300-
PALO ALTO-POCAHONTAS-
545 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POCAHONTAS AND
SOUTHERN PALO ALTO COUNTIES UNTIL 600 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF EMMETSBURG...OR 29 MILES
SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  PLOVER BY 555 PM CDT.
  ROLFE BY 600 PM CDT.

JUNGBLUTH

The radar

The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pocahontas

When
July 22, 5:05 PM CST
Where
Pocahontas County, 1.01 mi W of Rolfe
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.820, -94.540

Hail, Pocahontas

When
July 22, 5:06 PM CST
Where
Pocahontas County, 2.45 mi NW of Rolfe
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
42.840, -94.560

Hail was reported between Plover and Rolfe.

Hail, Pocahontas

When
July 22, 5:10 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
1 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
42.810, -94.530

Nickel to quarter size hail covered the ground to a depth of a few inches. Trees were shredded and soybean fields were stripped down. Tree limbs up to 7 inches in diameter were blown down.

Thunderstorm Wind, Pocahontas

When
July 22, 5:15 PM CST
Where
Pocahontas County, 0.86 mi SW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.810, -94.530

Numerous tree branches blown down and blocking the road.

Hail, Pocahontas

When
July 22, 5:25 PM CST
Where
Pocahontas County, 4.01 mi SSE of Rolfe
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.770, -94.480

Hail, Humboldt

When
July 22, 5:30 PM CST
Where
Humboldt County, 1.47 mi SSW of Gilmore
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.710, -94.440

Hail, Pocahontas

When
July 22, 5:35 PM CST
Where
Pocahontas County, 6.92 mi SSE of Rolfe
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -94.460

Hail was reported by public three quarter to one inch in diameter.

Hail, Pocahontas

When
July 22, 5:45 PM CST
Where
Pocahontas County, 7.16 mi ENE of Palmer
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.670, -94.470

Hail, Webster

When
July 22, 5:45 PM CST
Where
Webster County, 3.56 mi W of Clare
Measured
1 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.580, -94.420

Hail, Webster

When
July 22, 5:50 PM CST
Where
Webster County, 6.15 mi NW of Clare
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.630, -94.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173877, 173876, 173879, 173885, 173880, 173881, 173878, 173882, 173884, 173883.